Go To Main TNBC Website


  New Posts New Posts RSS Feed - "THE RADIATION TIPS"
  FAQ FAQ  Forum Search   Events   Register Register  Login Login

"THE RADIATION TIPS"

 Post Reply Post Reply
Author
Nancy View Drop Down
Senior Member
Senior Member
Avatar

Joined: Jul 23 2007
Location: Altoona, PA
Status: Offline
Points: 3809
Post Options Post Options   Thanks (0) Thanks(0)   Quote Nancy Quote  Post ReplyReply Direct Link To This Post Topic: "THE RADIATION TIPS"
    Posted: Mar 10 2009 at 9:18am

RADIATION TIPS

Do not believe that radiation is “nothing compared to chemo”, or that it has “virtually no side-effects, save a little fatigue”.

Take a break if your skin needs it no matter what the doc’s might tell you. This is your body and you know it better than anyone!

Don’t freak out about skipping a session. They’ll just add it to the end and you need to listen to your body when it says enough is enough.

A tip from Luv2sing on the tatoos...
 
I'm in radiation now with 4 more weeks to go and discovered something really nice ... I have my tatoos and they just mark me everyday instead of doing more tatoos.  The Techs were saying how other women hate the permanent markers, because they stain their bras or support garments.  I use my Summer's Eve personal cleansing cloths and the marks come right off.  It also soothes my skin and then I put on my Aquaphor (smile).  Maybe those who dread getting the ink stains on their clothes can use this as a tip. 
 
From mussette green:
 
I am also Africian American. I did not have any redness either. just went straight from brown to charred. My skin was turned very , very dark. I would say nearly black by the radiation.  Many of the same symptoms started after the second week.  I have no experience with Radi-plex cream, but you might want to try Domborro solution soaks the the areas of the skin that are irritated. You can buy the packets over the counter at any drug store. I used the soaks 3-5 times daily for relief. Followed after each soak with a new application of Xclair cream ( probably like the Radi-plex cream you have now). Be sure to watch for areas of the skin that form blisters or just plain open up.  I used one packet with 16 ounces of room temperature water in a plastic container. You can use a clean washcloth, but I used sterile gauze soaked in the solution and applied wet to all of the areas being radiated. Leave the gauze or washcloth in place for about 20 minutes. You may have to apply more solution to keep the dressing wet during the 20 minutes. I used a waterproof mattress pad to help keep things underneath my back dry. I got a good deal of relief from the irritation doing this. At least I felt it did, might have just given me somewhere else to focus.
Hope this helps.
 
Do have them give you a script for BIAFINE. NOTE: most insurance companies won’t cover it. So it will cost you between $39.00-$65.00.

Stay out of the sun and tanning beds. (Don’t count on beach umbrellas to protect you)

Buy an Aloe Vera plant. They are always good to have in the house for burns and if you need it for rads, it will be there. Take some of the leaves from the plant and put them in the fridge…..mmmmmmm feels so good!

Get Aquaphor. It’s a cream, almost a gel that you can get at Target, Walgreens, anywhere. It seems to help a lot, especially if you use it from the very start of rads, even before you start getting red. Take a little bottle in your purse, and put it on right after treatment. You are not supposed to use this product or any other cream, deodorant, etc., beforehand as they will affect the radiation.

From Valerie100...
I have a suggestion for a cream to use. It is Udderly Smooth. I used it at least twice a day during radiation. I did not burn, my skin stayed smooth and did not break down and the slight redness that I got disappeared within about a week. Lots of Walmarts and Walgreens carry it. Not mine. I found it at Joann's Fabrics and Crafts.
 
It has been suggested that you use only Dove unscented soap. Some soaps can irritate the area being radiated, causing it to burn. Consult with your oncologist as to what they recommend.

If they have to use tape on you sicknurse had suggested a product from the Beekley Corporation. www.beekley.com.

"Lavender" from on the site suggests this tape. Have them use mepitac tape if you are allergic to adhesive tape for dressings/incisions post op. It is from Molnlycke health care made in Finland. They have a lot of other dressings as well. It is a non-adhesive tape, silicone based. The website will give you phone numbers to find out where you can get it in your area. Most medical supply stores carry it as well. http://www.molnlycke,com .

The toll free number for the tape is: 1-800-882-4582 for the US and in Canada 1800-494-5134

Don’t be shy about getting comfortable on the table, before they start contorting and positioning you. There is this little head rest thing they put under your neck that we suspect is really a brick or a big cement block or something, and if you get in the wrong position, you will be very uncomfortable for the next 20 minutes

Don’t spend money on those silly Aveeno oatmeal packs. They contain oatmeal powder and nothing else, which you can also make by putting generic oats in your own blender.

Wear something loose, silky or soft against your body such as a camisole.

Nothing tight since it would rub against the tender skin.

Connie has suggested that you wear a mans cotton shirt. She suggested that you wear pure cotton, (laundered many times), white men’s undershirts inside out so the soft, white cotton is touching your skin. Iron then to sterilize them. No seams will ever rub the sensitive area above the shoulders and neck region or the underarms because there are no rough edges

Do “eye yoga” during the session….it will make the time go quicker and help with any blurry eyesight.

You are not alone! The gals on the TNBC Foundation Site are here for you every day!!  



Edited by Nancy - Oct 02 2009 at 10:28am
Nancy
DD Lori dx TNBC June 13,2007
Lumpectomy due to incorrect dx of a cyst
mastectomy July 6 2007
chemo ACT all 3 every 3 weeks 6 tx Aug-Nov
28 rads ended Jan 2008
Back to Top
 Post Reply Post Reply
  Share Topic   

Forum Jump Forum Permissions View Drop Down

Forum Software by Web Wiz Forums® version 11.05
Copyright ©2001-2016 Web Wiz Ltd.